Montana, 2003High Wind in Montana, December 17, 2003
December 17, 2003 · NWS GGW · 9 events in 9 counties and zones
A strong cold front crossed northeast Montana during the morning hours of the 17th. Strong gradient winds occurred immediately behind the front.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed northeast Montana during the morning hours of the 17th. Strong gradient winds occurred immediately behind the front. Sustained wind speeds of 40 to 50 mph were common with wind gusts of up to 68 mph. The highest measured wind gust was 68 mph at King Coulee Raws in northern Garfield county. A semi truck and trailer was blown off Interstate 94 in Dawson County, and overturned while attempting to exit the highway. The driver suffered minor injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 17, 2:00 AM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Dec 17, 2:00 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
200 AM MST WED DEC 17 2003
...HIGH WIND WARNING FOR MOST AREAS TODAY...
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
SHORTWAVE MOVING ACROSS NORTHWEST AND NORTH CENTRAL MONTANA AT THIS
TIME WILL MOVE QUICKLY ACROSS NORTHEAST MONTANA THIS MORNING. UPPER
RIDGE WILL REBOUND TONIGHT WITH SURFACE HIGH PRESSURE BUILDING INTO
MONTANA AND REMAIN OVER THE AREA THROUGH FRIDAY.
TODAY...SHORTWAVE QUICKLY PASSES THROUGH NORTHEAST MONTANA WITH LEFT
FRONT QUAD OF 130 KNOT UPPER LEVEL JET NOSING IN. WITH LAPSE RATES
APPROACHING 8 DEG C/KM THIS MORNING AND UP TO 70 KNOT WINDS BETWEEN
700 AND 800 MB IN THE MODEL SOUNDINGS AND DECENT SUBSIDENCE TO BRING
IT TO THE SURFACE...GOING HIGH WIND WARNING FOR MOST OF THE FORECAST AREA
LOOKS GOOD. WINDS HAVE ALREADY GUSTED AS HIGH AS 50 MPH AT ZORTMAN
RAWS DURING THE NIGHT WHICH IS NEAR THE 850 MB LEVEL. WILL KEEP THE
NE CORNER ZONES OUT OF THE WARNING WERE CLOUD COVER IS EXPECTED TO
LIMIT MIXING. EXPECT A MILD DAY TEMPERATUREWISE WITH GOOD MIXING
EXCEPT IN THE NE WHERE SKIES SHOULD REMAIN CLOUDY WITH SURFACE LOW
MOVING THROUGH SOUTHERN SASKATCHEWAN. SKIES SHOULD CLEAR ELSEWHERE
AS DRIER AIR MOVES IN BEHIND THE SHORTWAVE.
TONIGHT...SURFACE HIGH BUILDS INTO MONTANA AND WYOMING WHICH SHOULD
DECOUPLE WINDS QUICKLY THIS EVENING EXCEPT IN THE EAST WHERE WINDS
USUALLY TAKE LONGER TO DIMINISH.
THURSDAY THROUGH FRIDAY...UPPER RIDGE BUILDS BACK INTO MONTANA WITH
SURFACE HIGH REMAINING IN THE AREA. THURSDAY WILL BE SOMEWHAT COOLER
WITH COOLER AIR AND LESS MIXING IN THE AREA. WARM AIR ADVECTION
RETURNS THURSDAY NIGHT RESULTING IN A WARMER DAY FRIDAY. FORRESTER
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
MODELS IN UNUSUALLY GOOD AGREEMENT FOR THIS FORECAST PERIOD. WEAK
SHORT WAVE TO BRUSH THE AREA ON SATURDAY FOR PARTLY CLOUDY WORDING
IN FORECAST. STRONGER SHORT WAVE FOR SUNDAY AFTERNOON AND NIGHT
FORECAST BY MOST MODELS TO DIVE SOUTHEAST ACROSS WEST AND CENTRAL
MONTANA. ABUNDANT CLOUDINESS FORECAST ACROSS THE CWA FOR THAT TIME
PERIOD BUT WITH DRY FORECAST LEFT AS IS. COOLER TEMPS MONDAY
FOLLOWING THE SHORT WAVE. UPPER RIDGE BUILDS BACK NORTH ACROSS THE
AREA SOMEWHAT ON TUESDAY WITH SOME WARMING NOTED. DECREASED
NIGHTTIME WINDS THROUGH MUCH OF THE PERIOD AS EXPECT DECOUPLING WILL
OCCUR ACROSS MUCH OF THE AREA WITH LONG NIGHTS AND RESIDUAL SNOW
COVER ACROSS PART OF THE CWA. NO OTHER CHANGES OF NOTE DURING THIS
RELATIVELY QUIET TIME PERIOD. LYNN
&&
.KGGW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING TODAY FOR MTZ016-017-020>026-059>061
&&
Hazardous weather outlook, Dec 16, 10:06 PM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1006 PM MST TUE DEC 16 2003
MTZ016-017-020>027-059>061-171300-
CENTRAL AND SOUTHERN PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DAWSON-
GARFIELD-MCCONE-NORTHERN PHILLIPS-NORTHERN VALLEY-PETROLEUM-PRAIRIE-
RICHLAND-SOUTHWEST PHILLIPS COUNTY-WESTERN ROOSEVELT-WIBAUX-
1006 PM MST TUE DEC 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
A HIGH WIND WARNING HAS BEEN ISSUED FOR WEDNESDAY. 30 TO 45 MPH WEST
TO NORTHWEST IS EXPECTED WITH GUSTS UP TO 60 MPH. PLEASE SEE
WWUS75 KGGW OR GTFNPWGGW FOR ADDITIONAL INFORMATION.
OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018-019-062-171300-
DANIELS-EASTERN ROOSEVELT-SHERIDAN-
1006 PM MST TUE DEC 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
STRONG WEST TO NORTHWEST WIND OF 25 TO 35 MPH WITH GUSTS UP TO 50
MPH ARE EXPECTED TO DEVELOP ON WEDNESDAY.
OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
High Wind, Northern Phillips
- When
- December 17, 5:54 AM MST to 6:54 AM MST
- Where
- Northern Phillips forecast zone
- Measured
- 50 kt (58 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
High Wind, Little Rocky Mountains
- When
- December 17, 7:10 AM MST to 8:10 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
High Wind, Western Roosevelt
- When
- December 17, 8:14 AM MST to 9:14 AM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
High Wind, Garfield
- When
- December 17, 8:51 AM MST to 9:51 AM MST
- Where
- Garfield forecast zone
- Measured
- 59 kt (68 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
High Wind, Central and Southern Valley
- When
- December 17, 9:08 AM MST to 10:08 AM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
High Wind, McCone
- When
- December 17, 9:40 AM MST to 10:40 AM MST
- Where
- McCone forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
High Wind, Dawson
- When
- December 17, 10:00 AM MST to 11:00 AM MST
- Where
- Dawson forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Injuries
- 1 direct, 0 indirect
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
High Wind, Wibaux
- When
- December 17, 10:20 AM MST to 11:20 AM MST
- Where
- Wibaux forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
High Wind, Prairie
- When
- December 17, 10:44 AM MST to 11:44 AM MST
- Where
- Prairie forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Ohio, December 17 to 20, 2003$2.4 million · 5 events
- Heavy Snow in Pennsylvania, December 17 to 20, 2003$1.0 million · 3 events
- High Wind in South Dakota, December 17, 2003$50,000 · 63 kt wind · 15 events
- Flooding in New Hampshire, December 17 to 19, 2003$60,000 · 4 events
- Flooding in Maine, December 17 to 20, 200310 events
- High Surf in Hawaii, December 17 to 19, 20036 events
- Winter Weather in North Carolina, December 17, 20035 events
- Winter Weather in West Virginia, December 17, 20034 events
- Winter Weather in Maryland, December 17, 20032 events
- Winter Weather in South Dakota, December 17, 20032 events
- High Wind in Wyoming, December 17, 200353 kt wind · 2 events
- Heavy Snow in Michigan, December 17, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330844, 5330843, 5330840, 5330842, 5330841, 5330838, 5330839, 5330845, 5330837.